MAUDE Adverse Event Report: EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS23A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/06/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Per the territory manager (tm), during a tavr procedure using a 23mm sapien 3 valve via transfemoral approach, when deploying the first valve, the balloon ruptured during inflation with the valve partially deployed.The valve was brought down to a suprarenal position in the descending aorta.A 20mm true balloon was used to inflate the valve and it was determined it was in a safe and secure location.A second valve was prepped and placed in the annulus of the patient.The patient tolerated the procedure well and the valve was working properly.No complications to the patient.
 
Additional Manufacturer Narrative
The investigation is ongoing.Device will not be returned.
 
Additional Manufacturer Narrative
Correction to h6; type of investigation, investigation findings, investigation conclusion.The commander delivery system was not returned to edwards lifesciences for evaluation.Without the device returned for evaluation, visual inspection, functional testing, and dimensional analysis were unable to be completed.A device history record (dhr) review was performed and did not reveal any manufacturing nonconformance issues that would have contributed to the event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint for balloon burst was unable to be confirmed since neither the applicable imagery nor the complaint device was returned for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Therefore, the presence of a manufacturing non-conformance was unable to be determined.A review of the dhr did not provide any indication that a manufacturing non-conformance contribute to the event.An existing technical summary has been documented for root cause analysis on balloon bursts in a calcified landing zone.The technical summary provides a rationale as to why it is unlikely that a product defect or manufacturing non-conformance contributed to this type of event, including factors on why deployment of balloons on thv delivery systems are subject to increased risk of burst in a calcified landing zone.Per follow-up information, there was the presence of moderate calcium in the landing zone.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloon is sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, the interaction between the balloon and the struts of the degenerating pre-existing valve can compromise the structure of the balloon wall, even a low implantation pressure, through mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.In addition, the technical summary outlines the extensive manufacturing mitigations in place to prevent this type of malfunction (visual and dimensional inspections, leak testing, and functional balloon burst testing that occurs with every manufactured lot).These inspections and testing further support that it is unlikely that a defect present in manufacturing contributed to the complaint.The technical summary also outlines the instructions for valve deployment.It should be noted that these mitigations are still in place.In this case, a review of available information suggests that patient factors (calcification) contributed to the balloon burst.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No ifu/labeling/training manual inadequacies were identified.Therefore, no corrective or preventative action nor product risk assessment is required at this time.

Brand Name
COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key16643950
Report Number2015691-2023-11967
Device Sequence Number12097295
Product Code NPT
UDI-Device Identifier00690103193947
UDI-Public(01)00690103193947(17)240926(10)64712418
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/26/2024
Device Model Number9600LDS23A
Device Catalogue Number9600LDS23A
Device Lot Number64712418
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2023
Supplement Date Received by Manufacturer05/03/2023
Initial Report FDA Received Date03/30/2023
Supplement Report FDA Received Date05/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale